Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 24, NWS Wichita, KS

June 10, 2010Barton County, Russell County, Kansas

NWS Wichita, KS issued this wind advisory at Jun 10, 2010, 10:22 AM CDT for Barton County, Russell County, Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2010, 10:22 AM CDT (15:22 UTC)
Expired
Jun 10, 2010, 3:50 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-478 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WWUS73 KICT 101522
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1022 AM CDT THU JUN 10 2010

KSZ032-047-102330-
/O.NEW.KICT.WI.Y.0024.100610T1522Z-100611T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
1022 AM CDT THU JUN 10 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WINDS WILL DROP BELOW ADVISORY CRITERIA BY 7 PM. 

* WINDS...SUSTAINED AROUND 30 MPH...WITH GUSTS NEAR 45 MPH ARE
  EXPECTED.

* IMPACTS...INCLUDE HIGH PROFILE VEHICLES ON EAST-WEST
  ROADS...INCLUDING I-70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

HOWERTON
1 follow-up statement
562 
WWUS73 KICT 102050
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT THU JUN 10 2010


KSZ032-047-102200-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-100611T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
350 PM CDT THU JUN 10 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTH WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA AND
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 10, 6:44 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 10, 6:44 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 AM CDT THU JUN 10 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AN MVFR TO IFR CLOUD DECK CONTINUES TO BUILD INTO THE PLAINS AS LOW
LEVEL MOISTURE ADVECTION CONTINUES ACROSS THE AREA. DO NOT EXPECT
THIS MVFR/IFR CLOUD DECK TO REMAIN AROUND LONG AS INCREASING
SOUTHERLY WINDS WILL HELP TO MIX OUT THIS LOW LEVEL MOISTURE WITH
MOST LOCATIONS SEEING THIS DECK SCATTER OUT BY AROUND 15-17Z.  THE
MAIN CONCERN AFTER THE MORNING HOURS AND THE REST OF THE AFTERNOON
WILL BE GUSTY WINDS...ESPECIALLY NEAR THE KRSL TAF SITE...AS SOME
WIND GUSTS TO 35 KTS ARE POSSIBLE.

MVFR CLOUD DECK IS EXPECTED TO REDEVELOP ACROSS THE AREA AFTER
06Z/FRI AS WINDS DECREASE...ALLOWING LOW LEVEL MOISTURE TO ONCE
AGAIN INCREASE. FORECAST SOUNDINGS ALSO SUGGEST SOME IFR CEILINGS
MAY BE POSSIBLE AS WELL...BUT WILL NOT ADD THIS JUST YET AND SEE HOW
IT PLAYS OUT.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT THU JUN 10 2010/

DISCUSSION...

FORECAST CONCERNS...TEMPERATURES ACROSS THE AREA TODAY AND
PRECIPITATION CHANCES FOR MUCH OF THE FORECAST.

SYNOPSIS:

UPPER LEVEL LOW FROM THE GULF HAS MADE ITS WAY UP TO THE TX/LA
BORDER. SLIGHT RIDGING IS OCCURRING IN THE UPPER LEVELS ACROSS THE
PLAINS AS A SHORT WAVE IMPULSE OVER THE GREAT LAKES CONTINUES TO
MOVE EASTWARD. LASTLY AN UPPER LEVEL LOW IS MOVING INTO THE PACIFIC
NORTHWEST. THIS SYSTEM WILL HELP BREAK DOWN THE ZONAL FLOW ACROSS
THE CONUS AND TRANSITION THE PATTERN TO A DEEP TROUGH IN THE WEST
AND RIDGE IN THE EAST.

TODAY:

A DRY FORECAST IS ON TAP FOR TODAY AS THE UPPER LEVEL PATTERN BEGINS
ITS TRANSITION PERIOD. THE GFS IS TRYING TO PRODUCE PRECIPITATION
ACROSS CENTRAL KS THIS MORNING...BUT LOOKING ALOFT AT 700MB
TEMPS...THEY ARE TO WARM AND CAPPED FOR ANY PRECIPITATION TO DEVELOP.
HOWEVER SOME LIFT WHICH IS SHOWN IN THE ISENTROPICS AS WELL AS WARM
AIR ADVECTION IN MID LEVELS HAS LEAD TO SOME ALTO CU ACROSS CENTRAL
KS. DOWN IN SOUTHEAST KS BELIEVE IT IS STILL FAVORABLE FOR THE
DEVELOPMENT OF FOG BY THE EARLY MORNING HOURS. WITH LIGHT
WINDS...AND PLENTY OF MOISTURE...RADIATION FOG WILL BE THE MAIN
FOCUS RIGHT BEFORE SUNRISE. THE TEMPERATURE FORECAST FOR TODAY WILL
BE QUITE TRICKY DUE TO THE PRECIPITATION THAT OCCURRED OVER THE PAST
FEW DAYS. AS PREV FORECASTER ALLUDED TO...WITH THE HEATING OF THE
DAY BELIEVE MOST WILL GO INTO EVAPORATION GIVEN THE SATURATED
GROUNDS...ESP ACROSS SOUTHEAST AND PORTIONS OF SOUTH CENTRAL KS.
MAINTAIN GUIDANCE FORECAST BUT TWEAKED THE AREAS PREV MENTIONED.
WITH THE SURFACE LOW OVER COLORADO UNDERGOING CYCLOGENESIS...WILL
SEE THE WINDS ACROSS CENTRAL KS INCREASE OVER THE TIGHT GRADIENT.
CONFIDENCE IS LOW ON ISSUING A WIND ADVISORY...SO DAY SHIFT WILL
NEED TO MONITOR IF ONE IS NEEDED.

TONIGHT:

NAM/GFS/ECMWF HAVE ALL TRENDED IN PUSHING THE SUBTROPICAL
LOW...WHICH IS OVER TX/LA...MORE EASTWARD THEREFORE HAVE REMOVED
PRECIPITATION CHANCES FOR SOUTHEAST KS TONIGHT INTO FRIDAY MORNING.
TEMPERATURES WILL REMAIN ABOVE NORMAL DUE TO THE STRONG SOUTHERLY
WINDS BRINGING IN GULF MOISTURE. CONFIDENCE IS HIGH THAT IF ANY MCS
DEVELOPS IT WILL REMAIN NORTH INTO NEBRASKA AS SOUNDINGS AS SHOWN A
STOUT CAP OVER THE AREA.

FRIDAY - SUNDAY:

THE UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST WILL MOVE INTO THE DESERT
SOUTHWEST BY FRIDAY AND DEVELOPS SOUTHWEST FLOW. FRIDAY LOOKS TO BE
WARM AS THE LOW PRESSURE SYSTEM UNDERGOES CYCLOGENESIS AND CREATES A
BAROCLINIC ZONE NORTH OF THE AREA. ALTHOUGH CONFIDENCE IS LOW ON
PRECIPITATION CHANCES ON FRIDAY AFTERNOON/EVENING DECIDED TO
INTRODUCE POPS FOR CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE
NAM SHOWS AN AREA OF CONVERGENCE DRAPING ACROSS THE AREA AND WITH
GOOD AMOUNT OF MLCAPE...3500 J/KG AND 30-40KTS OF BULK SHEAR COULD SEE
A STORM DEVELOP IF THE CAP BREAKS. THE GFS IS PROGGING THE
CONVERGENCE AREA NORTHWARD WITH LESS CAPE AND BULK SHEAR. HOWEVER
BOTH MODELS SHOW THE VERY STOUT CAP SLOWLY DIMINISHING IN THE
AFTERNOON/EVENING HOURS BUT BUILD BACK IN BY THE OVERNIGHT HOURS.
AGAIN WITH LOW CONFIDENCE INTRODUCED LOW POPS.

SATURDAY AND SUNDAY APPEARS TO BE THE BEST TIMEFRAME FOR
PRECIPITATION TO OCCUR. A LARGE UPPER LEVEL LOW WILL REMAIN
QUASI-STATIONARY ACROSS THE DESERT SOUTHWEST. APPEARS A VORT MAX
WILL MOVE THROUGH THE AREA ON SATURDAY WHICH WILL AID IN STORM
DEVELOPMENT. WITH A SURFACE COLD FRONT EXPECTED TO PASS THROUGH THE
AREA...WILL LIKELY SEE THUNDERSTORM DEVELOPMENT. BELIEVE THAT STORMS
WILL BE SEVERE WITH LITTLE CAP...3000 J/KG OF MLCAPE...AND GOOD
DYNAMIC FORCING. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
CONVERGENCE AREAS COULD INCREASE DUE TO OUTFLOWS FROM PREV DAYS
STORMS...WILL BE INTERESTING TO WATCH AND TO SEE HOW THIS UNFOLDS
OVER THE NEXT FEW FORECASTS.

SUNDAY APPEARS THAT THE BOUNDARY WILL EITHER REMAIN STATIONARY
ACROSS THE AREA AND PRODUCE AMPLE AMOUNTS OF RAIN OR COULD PUSH BACK
NORTH. WITH COLLABORATION FROM NEIGHBORING OFFICES DECIDED TO TREND
TOWARDS THE ECMWF WHERE IT MOVES THE BOUNDARY NORTH AND KEEPS IT OUT
OF THE FORECAST AREA. HOWEVER LEFT POPS IN CASE THE BOUNDARY DOES IN
FACT STAY ACROSS THE AREA.

DUNTEN

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER THE HIGH PLAINS
THROUGH THE TAF PERIOD. THUNDERSTORMS OVER NORTHERN NEBRASKA ARE
EXPECTED TO TRACK EASTWARD...AND SHOULD REMAIN NORTH OF THE
TAF SITES TONIGHT. THERE HAS BEEN SOME CONCERN ABOUT BR
DEVELOPING TOWARD DAYBREAK...BUT WINDS SHOULD REMAIN STRONG ENOUGH
TO PRECLUDE ANY SIGNIFICANT VISIBILITY RESTRICTIONS. WINDS ARE
GOING TO BECOME GUSTY BY THURSDAY AFTERNOON.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    90  74  94  75 /  10  10  10  10
HUTCHINSON      91  74  95  74 /  10  10  10  20
NEWTON          90  74  94  74 /  10  10  10  10
ELDORADO        89  74  93  74 /  10  10  10  10
WINFIELD-KWLD   90  75  94  76 /  10  10  10  10
RUSSELL         96  73  97  71 /  10  10  10  20
GREAT BEND      96  73  97  72 /  10  10  10  20
SALINA          94  73  96  74 /  10  10  10  20
MCPHERSON       91  74  94  74 /  10  10  10  20
COFFEYVILLE     88  75  91  76 /  10  10  10  10
CHANUTE         87  74  90  74 /  10  10  10  10
IOLA            87  73  89  74 /  10  10  10  10
PARSONS-KPPF    87  74  90  75 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 5:24 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT THU JUN 10 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
524 AM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING IS EXPECTED ACROSS MANY RIVERS IN SOUTH CENTRAL AND
SOUTHEAST KANSAS. PLEASE SEE LATEST RIVER FLOOD WARNINGS FOR
ADDITIONAL DETAILS.

SOME PATCHY FOG WILL BE POSSIBLE EARLY THIS MORNING FOR LOCATIONS
SOUTHEAST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED TO CONTINUE FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS INTO EARLY SATURDAY MORNING. PLEASE
SEE LATEST RIVER FLOOD WARNINGS FOR ADDITIONAL DETAILS.

HEAT INDICES VALUES MAY REACH ABOVE 100 DEGREES ON FRIDAY AFTERNOON
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

A FEW STORMS MAY BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF SOUTH
CENTRAL KS FRIDAY EVENING WITH A STRONG STORM OR TWO POSSIBLE.

ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE REGION OVER THE
WEEKEND. THIS WILL CAUSE ADDITIONAL THUNDERSTORMS...MAINLY ON
SATURDAY THROUGH SUNDAY. AT THIS TIME STRONG TO SEVERE STORMS
APPEAR POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.